Iowa, 2019Flash Flooding and Flooding in Iowa, September 28 to 30, 2019
September 28 to 30, 2019 · NWS DMX · 12 events in 6 counties and zones
After a moderate to heavy rainfall event providing 2 to 3 inches just prior to this, the pump was primed so to speak for flooding potential. A generally stationary front resided south of the area into Missouri, but upper level and mid level flow strongly suggested storms would track north of the surface boundary and across portions of southern and central Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a moderate to heavy rainfall event providing 2 to 3 inches just prior to this, the pump was primed so to speak for flooding potential. A generally stationary front resided south of the area into Missouri, but upper level and mid level flow strongly suggested storms would track north of the surface boundary and across portions of southern and central Iowa. The initial wave of rain was initiated by a mid-upper level short wave riding the parent flow, triggering storms in the Oklahoma-Kansas region by late morning and traveled northeast throughout the day, eventually reaching Iowa by the late afternoon and evening. The initial round exited and subsided by midnight, only to see a second round initiated by the low level jet back in northeast and central Kansas. That second round made its way into southern Iowa by around 6 am and continued throughout the morning. When all said and done, heavy rainfall in excess of 5 inches was reported in a few locations, as well as multiple reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 28, 11:57 AM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Sep 28, 11:57 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1257 PM CDT Sat Sep 28 2019
.DISCUSSION.../Today through Friday/
Issued at 342 AM CDT Sat Sep 28 2019
Main concerns through the forecast period will be on precipitation
chances initially, then temperatures toward the end of the period.
Currently have some ongoing showers and storms across the far south
associated with an area of theta-e advection aloft, with the surface
boundary that pushed through the area earlier Friday having sunk
into northern MO. Near zonal flow aloft will transition to
southwesterly flow through the upcoming weekend as an upper low
moves ashore over the Pacific Northwest. This will keep the region
in an active pattern into early next week. Today a shortwave trough
will lift northeastward toward Iowa from the desert southwest. This
energy will lift across Iowa late today into tonight and will allow
WAA and moisture advection to be in place across the state with the
boundary to the south lifting back north today into Sunday. This
will bring additional precipitation chances by late today into
tonight, and continue into Sunday. An area of high pressure across
the US will retrograde some into Sunday and Monday and sandwich the
area between the upper trough across the Rockies and intermountain
west. A lobe of the western US trough will lift northeastward toward
the northern Plains with a developing area of low pressure at the
surface extending from the eastern SD southwestward into eastern CO.
A baroclinic zone will be in place aloft across the state with a
push of moisture off the Gulf and from the Baja California region
streaming into the region. This will allow for much higher than
normal moisture to flow into the region. Continued waves of energy
aloft will allow for continued chances for showers and storms into
early next week, setting up a wet period for this weekend through
early to the middle of next week. PWATS late tonight into early next
week will range from 1.7 to close to 2 inches at times which are
near seasonal max values for this time of year. Still some chance
for an isolated strong to severe storm Sunday into Monday with ok
shear.
Instability looks to wane some toward the middle of the week with
more showery activity expected. For now have left some mention of
thunder through the week, but can fine tune as that time nears.
Otherwise large area of high pressure to build into the region late
in the period with precipitation chances diminishing. Much colder
air to move into the state by Thursday into Friday with H85 temps
dropping to near 0C which will bring the region the first cold snap
of the season. For now have lows into the 40s to around 50 for
Wednesday night and then into the 40s for Thursday night. Will have
to monitor but if get clear skies with the high overhead, could
potentially see a few 30s across the far north. Highs will be cooler
toward the end of the week, with mainly 60s expected.
&&
.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1256 PM CDT Sat Sep 28 2019
The primary concerns will be MVFR to LIFR stratus spreading
northward into tonight as well as convective trends. MVFR was
already in place at KOTM and will continue moving northward
across all TAF sites by 06z. A fairly extended period of
intermittent convection will also follow just behind the stratus.
TAFs highlight varied periods of confidence in thunder and/or
showers, ranging from -TSRA to VCSH into Sunday morning. Thunder
is certainly possible otherwise, but have restricted mention for
now until location and timing becomes more clear.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Beerends
AVIATION...Small
Hazardous weather outlook, Sep 28, 3:11 AM CST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
411 AM CDT Sat Sep 28 2019
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-290915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
411 AM CDT Sat Sep 28 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Non-severe thunderstorms are expected late today into tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms are expected on Sunday with a few strong storms
possible late in the day or in the evening.
Periods of rain and storms are likely from late Monday through
early Thursday. Widespread moderate to heavy rain is anticipated
and may lead to area river flooding and potential flash flooding.
A few strong storms cannot be ruled out, especially late Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not likely at this time.
Ansorge
Event by event
5 flash flood, 4 heavy rain, 2 flood, 1 hail. Local standard time, as filed.
Heavy Rain, Appanoose
- When
- September 28, 2:31 PM CST to September 29, 2:31 PM CST
- Where
- Appanoose County, 2.81 mi N of Griffinsville
- Reported by
- Public
- Coordinates
- 40.870, -93.030
Public reported 24 hour heavy rainfall of 5.90 inches 1 mile south of Bridgeview, near Rathbun Lake.
Heavy Rain, Wayne
- When
- September 28, 3:10 PM CST to September 29, 3:10 PM CST
- Where
- Wayne County, 1.25 mi WSW of Humeston
- Reported by
- Trained Spotter
- Coordinates
- 40.860, -93.500
Trained spotter reported a 24 hour heavy rainfall total of 2.09 inches. The two full day total, Saturday and Sunday, was 2.79 inches.
Heavy Rain, Wayne
- When
- September 28, 4:25 PM CST to September 29, 4:25 PM CST
- Where
- Wayne County, 0.52 mi W of Seymour
- Reported by
- CoCoRaHS
- Coordinates
- 40.680, -93.130
CoCoRaHS observer recorded heavy rainfall of 5.77 inches over the past 24 hours.
Flash Flood, Wayne
- When
- September 28, 7:26 PM CST to September 29, 3:45 PM CST
- Where
- Wayne County, 0.43 mi E of Promise City to 0.64 mi W of Promise City
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.751, -93.142
A vehicle hauling a trailer attempted to turn around to avoid water over the roadway and got stuck.
Flash Flood, Davis
- When
- September 28, 8:20 PM CST to 9:30 PM CST
- Where
- Davis County, 1.73 mi NE of Bloomfield to 1.26 mi NNE of Bloomfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.770, -92.400
Law enforcement reported water over Highway 63 north of Bloomfield. Power was also reported out across Bloomfield. Time estimated.
Heavy Rain, Warren
- When
- September 29, 7:00 AM CST to 2:30 PM CST
- Where
- Warren County, 0.69 mi S of Indianola
- Reported by
- Public
- Coordinates
- 41.360, -93.570
Public reported heavy rainfall of 1.50 inches from 8am to 3:30pm.
Flash Flood, Appanoose
- When
- September 29, 9:30 AM CST to 3:45 PM CST
- Where
- Appanoose County, 2 mi W of Cincinnati to 2.42 mi WSW of Cincinnati
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.630, -92.958
Law enforcement reported water over the road in the 2500 Block of 170th Ave in Appanoose County.
Flash Flood, Appanoose
- When
- September 29, 9:30 AM CST to 3:45 PM CST
- Where
- Appanoose County, 3.71 mi W of Cincinnati to 3.88 mi S of Numa
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.622, -92.990
Law enforcement reported water over the road in the 2600 Block of 153rd Ave in Appanoose County.
Flash Flood, Appanoose
- When
- September 29, 9:30 AM CST
- Where
- Appanoose County, 3.57 mi W of Sharon to 3.61 mi ENE of Thirty
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.727, -92.768
Law enforcement reported water over the road in the 1900 Block of 520th St in Appanoose County.
Flood, Appanoose
- When
- September 29, 3:30 PM CST to September 30, 12:00 PM CST
- Where
- Appanoose County, 2.42 mi NW of Griffinsville to 1.34 mi SW of Numa
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 40.858, -93.048
Flooding was reported to be ongoing in Centerville as well as on several gravel roads around the county. One gravel road was washed out as well. One bridge abutment was damaged, causing the bridge to be closed.
Flood, Decatur
- When
- September 29, 3:30 PM CST to September 30, 12:00 PM CST
- Where
- Decatur County, 6.06 mi WNW of Terre Haute to 0.79 mi WSW of Lamoni
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 40.700, -93.983
Flooding was reported across much of the county in rural areas with numerous side and gravel roads closed due to water.
Hail, Calhoun
- When
- September 29, 3:33 PM CST
- Where
- Calhoun County, 0.69 mi S of Pomeroy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.540, -94.680
Public reported dime to quarter sized hail at the Casey's in Pomeroy. Time estimated from radar.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lightning Strike in Kansas, September 28 to 29, 20191 death · 2 events
- Rip Current in North Carolina, September 28, 20191 death · 1 event
- High Wind in Montana, September 28, 2019$350,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Pennsylvania, September 28, 20196 injured · 1.5 in hail · 7 events
- Flash Flooding and Hail in Missouri, September 28 to 29, 2019$50,000 · 1 in hail · 6 events
- High Wind and Strong Wind in Colorado, September 28 to 29, 2019$31,000 · 70 kt wind · 8 events
- Damaging Wind in Kansas, September 28, 2019$25,000 · 52 kt wind · 1 event
- Blizzard and Winter Storm in Montana, September 28 to 30, 201919 events
- Hail and Damaging Winds in Virginia, September 28, 2019$13,000 · 1.75 in hail · 8 events
- Heavy Snow and Winter Weather in Washington, September 28 to 29, 201912 events
- Flash Flooding and Flooding in Missouri, September 28 to 29, 201956 kt wind · 11 events
- Heavy Snow and Winter Weather in Idaho, September 28 to 29, 201910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856075, 856076, 856078, 856070, 856071, 856079, 856072, 856073, 856074, 856248, 856249, 856077.